Tag Archives: drug overdose

What Do You Say to Someone Who Has Lost a Family Member to Overdose?

One of our podcast listeners asked the group for feedback. She recently lost her ex-husband to a drug overdose, leaving their son and daughter devastated by the loss. She wonders what could have gone wrong, and what prevention steps could've altered the outcome. Listen in to this support group as they give their opinions on what likely happened and what could've been done to help. Our hearts go out to Brooke and her family.

Discussion Guide:

Why would someone in a Methadone Treatment Program be so oversedated that they would have trouble staying awake, drooling, be difficult to arouse when sleeping, and awaken in a foul mood and lash out? Is this common with methadone?

What are common substances that will cause a vulnerability to overdose if mixed with Methadone?

What would motivate someone to take another substance on top of Methadone?

What are the signs and symptoms of overdose?

Do you have Narcan available in case of an overdose? Have you trained your family members in its use?

Grief is a normal reaction to loss. One aspect of grief is wondering if you could've or should've done more to prevent the death. Do you think that you can do something to prevent an overdose? What would you recommend to others?

Supplemental Reading:

SAMHSA Opioid Overdose Toolkit, http://store.samhsa.gov/shin/content/SMA14-4742/Overdose_Toolkit.pdf

Overdose Awareness and Use of Naloxone Test, http://www.opiatesupportgroup.com/wp-content/uploads/2016/04/Overdose-Awareness-and-Use-of-Naloxone-Test.pdf

SCARE ME, http://www.opiatesupportgroup.com/wp-content/uploads/2016/04/SCARE-ME.pdf

Narcan Administration Training

We recently learned of the deaths of two people whom we knew and loved, from heroin overdoses. Opioid overdose happens too often. Narcan, also known as Naloxone, can reverse the effects of an overdose of heroin or some types of painkillers. Paramedics and emergency room doctors have used it for years to save lives. We recommend that you have it available in the case of an overdose emergency for yourself, your family member or a friend who takes opiates. Speak to your doctor to access Narcan.  A kit that contains an injectable form of Naloxone or a nasal spray version is available for use. This podcast features a training session on how to respond to an overdose. Before listening to the podcast, please download and complete the Overdose Awareness and Use of Naloxone Test. Then download SCARE ME. Use these forms to follow the discussion.

Today’s podcast is dedicated to these two people and their families.

 

Supplemental Materials:

 

Downloads:

Overdose Awareness and Use of Naloxone Test
SCARE ME
SAMHSA Opioid Overdose Toolkit